Limits...
Albendazole-induced granulomatous hepatitis: a case report.

Marin Zuluaga JI, Marin Castro AE, Perez Cadavid JC, Restrepo Gutierrez JC - J Med Case Rep (2013)

Bottom Line: It constitutes a cause of acute liver failure and, in many cases, is responsible for the rejection of new pharmacological agents during efficacy and safety studies.Risk factors, as well as pathogenesis of drug-induced liver injury, are poorly understood.Our patient's suspected diagnosis was albendazole-induced granulomatous hepatitis with confirmatory histologic pattern.

View Article: PubMed Central - HTML - PubMed

Affiliation: Hepatology and Liver Transplantation Unit, Hospital Pablo Tobon Uribe, Calle 78B No, 69-240, Medellin, Colombia. marinji@hotmail.com.

ABSTRACT

Introduction: Drug-related hepatotoxicity is a common medical problem with implications for health systems. It constitutes a cause of acute liver failure and, in many cases, is responsible for the rejection of new pharmacological agents during efficacy and safety studies. Risk factors, as well as pathogenesis of drug-induced liver injury, are poorly understood. The diagnosis of drug-induced liver injury is challenging; it is difficult to define the cause of drug hepatotoxicity due to the heterogeneity of the clinical presentation and the absence of established criteria for accurate and reproducible identification of drug-associated liver toxicity.

Case presentation: We report the case of a 25-year-old Hispanic woman admitted to our Clinical Hepatology Unit with symptoms of acute hepatitis of unknown etiology. She was diagnosed with albendazole-induced granulomatous hepatitis after ruling out other possible causes, based on laboratory studies, liver biopsy, medical history, detailed drug history, and spontaneous improvement of her liver biochemical profile after medication withdrawal. This diagnosis was supported by the Council for International Organizations of Medical Sciences-Roussel Uclaf Causality Assessment Method, which showed a likely correlation between hepatocellular damage and drug toxicity as the etiology.

Conclusions: Our patient's suspected diagnosis was albendazole-induced granulomatous hepatitis with confirmatory histologic pattern. This case deserves particular attention due to the wide use of albendazole in our country (Colombia) and the prevalent medical issue of drug-related hepatotoxicity.

No MeSH data available.


Related in: MedlinePlus

Hematoxylin and eosin stain. Portal tracts infiltrate with moderate and mixed inflammation, consisting of lymphocytes, plasma cells, neutrophils, and eosinophils with moderate interface activity. Inflammatory Activity Grade 3 to 4.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3750323&req=5

Figure 1: Hematoxylin and eosin stain. Portal tracts infiltrate with moderate and mixed inflammation, consisting of lymphocytes, plasma cells, neutrophils, and eosinophils with moderate interface activity. Inflammatory Activity Grade 3 to 4.

Mentions: With the clinical and laboratory diagnosis, a preliminary diagnostic approach to acute hepatitis of unclarified etiology was established. We performed a percutaneous liver biopsy guided by ultrasound, which showed portal inflammatory infiltrate of lymphocytes, plasma cells and neutrophils, with necrosis of the hepatocytes of the limiting plate, and macrophage infiltrate composed of epithelioid granulomas, forming a non-necrotizing aspect in the hepatic sinusoids (Figures 1 and 2). Special stains for tuberculosis and fungi were negative. Contrasted computed tomography of the chest and abdomen were normal, ruling out sarcoidosis. The patient had a favorable outcome, with gradual improvement of her liver biochemical profile, without any specific treatment. At this point, we considered the possibility of drug-related granulomatous hepatitis. A more detailed questioning revealed that 2 weeks before the jaundice, the patient had received empirical treatment with albendazole and paracetamol and hyoscine butyl bromide for nonspecific gastrointestinal symptoms. The stool specimen was normal.


Albendazole-induced granulomatous hepatitis: a case report.

Marin Zuluaga JI, Marin Castro AE, Perez Cadavid JC, Restrepo Gutierrez JC - J Med Case Rep (2013)

Hematoxylin and eosin stain. Portal tracts infiltrate with moderate and mixed inflammation, consisting of lymphocytes, plasma cells, neutrophils, and eosinophils with moderate interface activity. Inflammatory Activity Grade 3 to 4.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3750323&req=5

Figure 1: Hematoxylin and eosin stain. Portal tracts infiltrate with moderate and mixed inflammation, consisting of lymphocytes, plasma cells, neutrophils, and eosinophils with moderate interface activity. Inflammatory Activity Grade 3 to 4.
Mentions: With the clinical and laboratory diagnosis, a preliminary diagnostic approach to acute hepatitis of unclarified etiology was established. We performed a percutaneous liver biopsy guided by ultrasound, which showed portal inflammatory infiltrate of lymphocytes, plasma cells and neutrophils, with necrosis of the hepatocytes of the limiting plate, and macrophage infiltrate composed of epithelioid granulomas, forming a non-necrotizing aspect in the hepatic sinusoids (Figures 1 and 2). Special stains for tuberculosis and fungi were negative. Contrasted computed tomography of the chest and abdomen were normal, ruling out sarcoidosis. The patient had a favorable outcome, with gradual improvement of her liver biochemical profile, without any specific treatment. At this point, we considered the possibility of drug-related granulomatous hepatitis. A more detailed questioning revealed that 2 weeks before the jaundice, the patient had received empirical treatment with albendazole and paracetamol and hyoscine butyl bromide for nonspecific gastrointestinal symptoms. The stool specimen was normal.

Bottom Line: It constitutes a cause of acute liver failure and, in many cases, is responsible for the rejection of new pharmacological agents during efficacy and safety studies.Risk factors, as well as pathogenesis of drug-induced liver injury, are poorly understood.Our patient's suspected diagnosis was albendazole-induced granulomatous hepatitis with confirmatory histologic pattern.

View Article: PubMed Central - HTML - PubMed

Affiliation: Hepatology and Liver Transplantation Unit, Hospital Pablo Tobon Uribe, Calle 78B No, 69-240, Medellin, Colombia. marinji@hotmail.com.

ABSTRACT

Introduction: Drug-related hepatotoxicity is a common medical problem with implications for health systems. It constitutes a cause of acute liver failure and, in many cases, is responsible for the rejection of new pharmacological agents during efficacy and safety studies. Risk factors, as well as pathogenesis of drug-induced liver injury, are poorly understood. The diagnosis of drug-induced liver injury is challenging; it is difficult to define the cause of drug hepatotoxicity due to the heterogeneity of the clinical presentation and the absence of established criteria for accurate and reproducible identification of drug-associated liver toxicity.

Case presentation: We report the case of a 25-year-old Hispanic woman admitted to our Clinical Hepatology Unit with symptoms of acute hepatitis of unknown etiology. She was diagnosed with albendazole-induced granulomatous hepatitis after ruling out other possible causes, based on laboratory studies, liver biopsy, medical history, detailed drug history, and spontaneous improvement of her liver biochemical profile after medication withdrawal. This diagnosis was supported by the Council for International Organizations of Medical Sciences-Roussel Uclaf Causality Assessment Method, which showed a likely correlation between hepatocellular damage and drug toxicity as the etiology.

Conclusions: Our patient's suspected diagnosis was albendazole-induced granulomatous hepatitis with confirmatory histologic pattern. This case deserves particular attention due to the wide use of albendazole in our country (Colombia) and the prevalent medical issue of drug-related hepatotoxicity.

No MeSH data available.


Related in: MedlinePlus